Yes. Acetaminophen is safe and effective when it is used according to the label directions. But, taking too much acetaminophen can lead to severe liver damage. Acetaminophen overdoses are the leading cause of liver failure in the United States, according to the Food and Drug Administration (FDA). Liver injury from acetaminophen overdose is considered very rare but remains a serious public health problem. Your risk for liver damage may also be increased if you drink three or more alcoholic drinks a day while taking a medicine that contains acetaminophen.
According to the FDA, most cases of liver damage from taking acetaminophen happen when:
more than the prescribed dose of a medicine was taken in a day
more than one medicine containing acetaminophen was taken at the same time
excessive alcohol was consumed while taking acetaminophen.
To be sure you are using acetaminophen in a prescription or an OTC medicine safely, follow three simple steps:
Always read and follow the label on your medicines
Know if your medicines contain acetaminophen
Never take two medicines that contain acetaminophen at the same time
For more information, talk to your healthcare professional.
BeMedWise Program at NeedyMeds, formerly the National Council on Patient Information and Education (NCPIE), encourages healthcare professionals and community groups to foster patient–professional communication about medicines. However, BeMedWise does not supervise or endorse the activities of any group or professional. Discussion and action concerning medicines are solely the responsibility of the patient and their healthcare professionals, and not BeMedWise.
Please consult a licensed health care professional with questions or concerns about your medication and/or condition.